Use of anticholinergic drugs linked to higher dementia risk
Older adults who take anticholinergic drugs, which are commonly prescribed for a wide range of health conditions, may be at significantly higher risk of developing dementia—and the greater the use of the drugs, the higher the potential risk. The NIA-supported findings appeared online Jan. 26, 2015, in JAMA Internal Medicine.
Anticholinergics are prescribed for many health conditions in older people, including overactive bladder, seasonal allergies, and depression. Some are available over the counter and are often used as sleep aids. These medications block a neurotransmitter--acetylcholine—in the brain and body and may cause such side effects as impaired cognition, especially in older people. This side effect was thought to be reversible once the person stopped taking the medication.
However, researchers led by Dr. Shelly Gray, University of Washington School of Pharmacy, Seattle, showed that these medications may have a lasting impact. By analyzing records and data from the NIA-supported Group Health/University of Washington Adult Changes in Thought (ACT) study for drugs prescribed over 10 years to 3,434 adults age 65 and older, they calculated cumulative exposure to drugs with strong anticholinergic effects.
The analysis showed that 78 percent of ACT participants used anticholinergics at least once in 10 years. Nearly 800 participants (23 percent) developed dementia, usually Alzheimer’s. The higher the use of anticholinergics, the higher the risk of dementia, regardless of whether the drugs had been taken recently or years ago.
The findings suggest that physicians treating older people should prescribe alternatives to anticholinergics, when possible, or lower doses of the drugs. More studies are needed to determine to what extent stopping anticholinergics can reduce the risk of developing permanent dementia.
Reference: Gray SL, et al. Cumulative use of strong anticholinergics and incident dementia. JAMA Internal Medicine. Published online Jan. 26, 2015. doi:10.1001/jamainternmed.2014.7663.